Wisconsin, 2023High Wind in Wisconsin, July 28, 2023
July 28, 2023 · NWS GRB · 1 event in 1 county or zone
Wake low winds behind departing thunderstorms produced wind damage in Oshkosh late Friday evening (7/28). The wake low winds uprooted and snapped trees.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wake low winds behind departing thunderstorms produced wind damage in Oshkosh late Friday evening (7/28). The wake low winds uprooted and snapped trees. A camper underneath a tree was injured when a branch fell on their tent at the EAA grounds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 28, 9:44 PM CST, 16 minutes earlier.
Area forecast discussion, Jul 28, 9:44 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1044 PM CDT Fri Jul 28 2023
Updated aviation portion for 06Z TAF issuance
.SHORT TERM...Tonight and Saturday
Issued at 337 PM CDT Fri Jul 28 2023
Complex/messy mesoscale/synoptic set-up making for a complicated
forecast this afternoon into tonight. Main focus will be timing
best chances for storms and if any will be on the strong side.
For this afternoon into tonight...weak surface boundary,
instability gradient and FGEN centered around 850mb, combined
with daytime heating generating MUCAPEs of 1000-2000 J/kg will
continue to produce isolated to scattered showers and storms
extending east-west over parts of central and east-central WI.
Main threats with this activity will be heavy rain and small hail
as they should mainly remain elevated. Then attention turns to
this evening as a more potent shortwave tracks into WI, likely
kicking off additional showers and storms. Instability gradient
still expected to be in place, with the pool of very instability
well to our south in southern WI. Think the strongest of the
storms, along with the main threat for severe weather, will build
south/east into the better instability. We will be on the northern
part of this and it may clip the southern CWA. Models are mixed
on if and how widespread activity north of the main complex will
behave tonight, with the HRRR very aggressive with more widespread
activity, but other models have little to no activity. So
confidence not great on how it will play out as you work to the
north. Plenty of bulk shear to work with (around 50 kts) so any
storms could be well organized and have the chance to produce hail
and some brief gusty winds (especially if a cold pool can get
established with the complex and it clips the southern counties).
Some fog is expected later tonight as temps cool, especially in
central and north central WI where winds are lighter in the
boundary layer. Lows will drop into the 50s to low 60s for most
spots.
For Saturday...some lingering showers will be possible over north
central WI in the early morning, then additional showers will be
possible in the later morning and afternoon as a weak secondary
frontal boundary drops south across northeast WI within a
northwest upper flow, along with a weak shortwave and departing
upper jet. A narrow ribbon of moisture and instability be just
enough to touch off a storm, but will just mention showers for
now. If models continue to trend more aggressive with this
activity, PoPs will need to be expanded. It will be a little
cooler and noticeably less humid with highs in the mid 70s to mid
80s.
.LONG TERM...Saturday Night Through Friday
Issued at 337 PM CDT Fri Jul 28 2023
Summary: Generally quiet weather will prevail Sunday into
Tuesday, outside of warming temperatures. There may be a period of
strong thunderstorms again Wednesday PM as southerly flow returns
and a low pressure system in northern Ontario crosses the Upper
Great Lakes region.
Deep low pressure centered over northern Quebec on Sunday and
amplifying ridging over the northern High Plains keeps the central
United States under mild northwest flow Sunday into Monday. This
is generally expected to be a dry period for north-central and
northeast Wisconsin. Temperatures aloft warm by a degree or two
from Sunday into Monday, but largely support near-normal daytime
high temperatures for the beginning of next week.
The ridge axis aloft shifts eastward into the Missouri Valley
Monday night into Tuesday as lower-level high pressure over the
Upper Midwest drops into the Ohio River Valley. This creates a
return flow into northeast Wisconsin by Tuesday morning. Expect
an increase in daytime high temperatures for Tuesday as a result.
Low pressure over northern Manitoba breaks down the central CONUS
ridge Tuesday night to further increase temperatures Wednesday
ahead of the next chance of possible stronger thunderstorms to
work into northeast Wisconsin later Wednesday. There may be a
chance of severe thunderstorms in this time period as well, but
further analysis will be needed over the next few days pending
similar guidance trends.
Northwest flow may then return behind the cold front later
Thursday as the low then centered in northeast Ontario moves
further eastward.
&&
.AVIATION...for 06Z TAF Issuance
Issued at 1044 PM CDT Fri Jul 28 2023
Rain and thunder will be out of the area by the start of the 06Z
TAF period. Behind this, recent rainfall may produce some fog
across the area, especially across north-central WI where skies
have begun to clear. Kept the fog mention for RHI in previous
TAFs. Some fog may yet be added to central WI as well, but
confidence was low. Then, good flying conditions are expected for
the region through Saturday. VFR conditions should prevail across
the area.
.KOSH...
Rain and storms will exit the airfield area by the beginning of
the TAF period. Currently expect temperatures to be too warm
overnight to allow for any fog by the morning. Saturday then bring
clear skies, relatively light winds, and good flying conditions
for the area. A few mid level clouds could yet develop in the
afternoon, but no active weather is expected in Oshkosh.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM.....Bersch
LONG TERM......NLY
AVIATION.......Uhlmann
Hazardous weather outlook, Jul 28, 9:06 PM CST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1006 PM CDT Fri Jul 28 2023
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-300315-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1006 PM CDT Fri Jul 28 2023
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
There is a chance of lingering rain and thunderstorms early
tonight, mainly across east-central WI. Heavy downpours and
localized flooding are be the primary threats.
.DAYS TWO THROUGH SEVEN...Saturday through Friday
The chance of thunderstorms will return during the Wednesday
through Thursday time frame and may produce some stronger
thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report hail, wind gusts over 40 mph, and
rain totals over one inch to the National Weather Service in
Green Bay.
LMZ521-522-541>543-300315-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1006 PM CDT Fri Jul 28 2023
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
There is a chance of thunderstorms. Some of these storms may
become strong and could pose a hazard to mariners.
.DAYS TWO THROUGH SEVEN...Saturday through Friday
The chance of thunderstorms will return during the Wednesday
through Thursday time frame and may produce some stronger
thunderstorms.
Uhlmann
In the hours before
Local storm report, Jul 28, 7:51 PM CST, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
851 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM Tstm Wnd Gst Wisconsin Rapids 44.40N 89.84W
07/28/2023 M46 MPH Wood WI ASOS
&&Local storm report, Jul 28, 8:19 PM CST, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
919 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM Tstm Wnd Dmg Hickory Corners 45.00N 88.26W
07/28/2023 Oconto WI Trained Spotter
Multiple trees down.
&&Special weather statement, Jul 28, 8:44 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Green Bay WI
944 PM CDT Fri Jul 28 2023
WIZ045-048-049-290330-
Calumet WI-Winnebago WI-Waushara WI-
944 PM CDT Fri Jul 28 2023
...Strong thunderstorma will impact portions of southwestern
Calumet, Winnebago and southeastern Waushara Counties through 1030
PM CDT...
At 944 PM CDT, Doppler radar was tracking a strong thunderstorm over
Berlin, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oshkosh, Redgranite, Central Lake Winnebago, Rush Lake, Northern Lake
Winnebago, Omro, Winneconne, Eureka, Brothertown and Stockbridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Green Bay.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and east central Wisconsin.
&&
LAT...LON 4390 8889 4398 8889 4398 8911 4410 8910
4413 8829 4394 8830 4394 8840 4389 8840
TIME...MOT...LOC 0244Z 269DEG 33KT 4399 8899
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
EBLocal storm report, Jul 28, 9:05 PM CST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
1005 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM Tstm Wnd Gst Oshkosh 44.01N 88.55W
07/28/2023 M37 MPH Winnebago WI ASOS
At the airport.
&&Local storm report, Jul 28, 9:15 PM CST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
1015 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Tstm Wnd Dmg Coloma 44.03N 89.51W
07/28/2023 Waushara WI Emergency Mngr
Multiple trees down in the city.
&&Local storm report, Jul 28, 9:20 PM CST, 40 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Green Bay WI
1020 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Hail 1 ESE Polonia 44.55N 89.38W
07/28/2023 E0.50 inch Portage WI Public
Report from mPING: Half-inch (0.50 in.).
0356 PM Hail 1 S Iola 44.49N 89.11W
07/28/2023 M1.00 inch Waupaca WI Public
Two public reports of estimated quarter to
half dollar sized hail that fell on the
south side of Iola. Time estimated based on
combination of reports and radar.
0437 PM Hail 7 N Iola 44.60N 89.11W
07/28/2023 M0.50 inch Waupaca WI Trained Spotter
0654 PM Hail Merrill 45.18N 89.68W
07/28/2023 M0.75 inch Lincoln WI Public
0725 PM Hail 2 WSW Rib Falls 44.95N 89.93W
07/28/2023 E1.00 inch Marathon WI Public
Report from mPING: Quarter (1.00 in.).
0735 PM Hail 1 SSW Marathon City 44.94N 89.84W
07/28/2023 E1.00 inch Marathon WI Public
Public report from social media of estimated
quarter sized hail.
0751 PM Hail 3 SSE Mountain 45.15N 88.45W
07/28/2023 E1.50 inch Oconto WI Public
Public report of around ping pong ball to
possibly golf ball sized hail. Time
estimated based on report and radar.
0843 PM Tstm Wnd Gst Wisconsin Rapids 44.40N 89.84W
07/28/2023 M46 MPH Wood WI ASOS
0955 PM Tstm Wnd Gst Oshkosh 44.01N 88.55W
07/28/2023 M37 MPH Winnebago WI ASOS
At the airport.
&&High Wind, Winnebago
- When
- July 28, 10:00 PM CST to 10:10 PM CST
- Where
- Winnebago forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Public
- Coordinates
- 44.069, -88.645 (the zone’s center; the record gives no point)
Wake low winds snapped and uprooted trees in the Oshkosh area behind a departing thunderstorm. A camper underneath a tree was injured when a branch fell on their tent on the EAA grounds.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Indiana, July 28, 20232 deaths · $552,000 · 5 events
- Tornado and Damaging Winds in Ohio, July 28 to 29, 20231 death · $230,000 · EF1 · 13 events
- Hail and Damaging Wind in Nebraska, July 28, 2023$29 million · 4 in hail · 13 events
- Damaging Winds in Maryland, July 28, 2023$6.9 million · 70 kt wind · 40 events
- Rip Current in Michigan, July 28, 20231 death · 1 event
- Hail and Damaging Winds in Wisconsin, July 28, 2023$1.3 million · 4 in hail · 43 events
- Hail in Kansas, July 28, 2023$8.3 million · 2 in hail · 3 events
- Hail and Damaging Winds in Virginia, July 28, 20231 injured · $786,000 · 1.25 in hail · 32 events
- Tornadoes and Flash Flood in Wisconsin, July 28, 2023$169,000 · EF1 · 40 events
- Hail and Damaging Wind in Montana, July 28 to 30, 2023$1.0 million · 2.5 in hail · 13 events
- Tornadoes and Hail in Illinois, July 28, 2023EF1 · 77 events
- Tornadoes and Hail in Iowa, July 28, 2023$133,000 · EF1 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106981.